Frequently Asked Questions About Ritalin and Other Stimulants
In This Article:
Some parents using short-acting stimulants find it beneficial to skip the last dose; it gives the child a chance to wind down and fall asleep more easily. Other parents find exactly the opposite effect: The loss of control turns every evening into a battle.
So the best guide is your own experience. However, I do think that most children--not all--do better when medication levels are relatively steady throughout the day. ADHD isn't a disorder that happens just during school hours, and the fluctuations can be very disorienting and demoralizing. You can think of medication kind of like the brakes on your car. It gives you control. Imagine driving a car where your brakes are unreliable--where they work for a little while, then don't, then start working again. In some ways, it's worse than having no brakes at all, because you never know what to expect.
In many cases, that's what happens with ADHD. The sense of control--the ability to know what to expect--is often a critical part of building self-esteem and confidence, and preventing anxiety. I am a strong advocate for consistent medication.
Do stimulants cause tics?
There have been concerns over the years that stimulants may promote tics--involuntary muscle twitches of the face and body--in some children with ADHD. But it's not that simple.
Tics can range from something as mild and virtually unnoticeable as a slight facial twitch (or even excessive blinking) to involuntary spasms of the entire head or limbs or both. In a related condition, Tourette's syndrome, tics may be accompanied by involuntary outbursts of obscene or offensive speech. That's the bad news. The good news is that the vast majority of tic disorders are well toward the milder side of this scale. Even in cases of Tourette's syndrome, severe symptoms such as verbal outbursts are quite uncommon. Further good news: Tics don't really cause any physical harm, though severe ones may cause social problems. And best of all, most tics can be controlled with medication.
In a small minority of cases, stimulants may trigger tics. It's not clear whether they actually cause the tic, or simply bring a preexisting condition out into the open. There's evidence that tic disorders may mimic ADHD in their early stages; in these cases, the tic might have developed whether we'd treated the patient with stimulants or not. Even though it looks as if the medication caused the tics, in such cases they would have emerged regardless of whether the child had been medicated or not.
Nonetheless, we do see a link between stimulants and tics, and it does create a dilemma.
It requires a careful weighing of risks and benefits. If the child has shown evidence of tics in the past, or if there's a family history (tic disorders tend to run in families), we proceed very carefully. In such cases, we usually begin with ADHD treatments other than stimulants.
Catapres (clonidine) or Tenex (guanfacine) are often the first choice. They're relatively safe, and in many cases it can control both tic disorders and ADHD. (Other drugs, such as haloperidol or respiridol, are more effective than clonidine for tics and Tourette's syndrome, but they have a lot of side effects. So they're usually used only in more severe cases, and only if Catapres doesn't work.)
If Catapres, Tenex or other similar medications don't control the ADHD symptoms, we do look at using stimulants. But we do so carefully, weighing the risks and consequences of exacerbating a tic against the risks and consequences of not treating the ADHD.
It's not a straightforward choice. For example, while stimulants may make tics worse, they sometimes make them better. Here's why: Tics are usually stress related. For example, many parents say their child's tics get worse on Sunday nights--but if there's no school the next day, the tic magically moves to Monday night instead. So if ADHD is creating a stressful situation for the child, treatment may calm the tic by reducing school-related anxiety. (One helpful hint: A good night's sleep provides an enormous benefit for both ADHD and tics--and it's a risk-free therapy.)
I don't want to leave you with the impression that you shouldn't be concerned about the relationship of tics and stimulants. Rather, I'm suggesting that it isn't a black-and-white issue, and it must be managed carefully. One approach that often works well is to treat the ADHD with stimulants and manage any tics with Catapres.
The issue can get complicated, but the alternative--not treating the ADHD at all--will have much more severe consequences. It's a matter of balancing risks and benefits.
Isn't it true that stimulants stunt growth?
Stimulants do affect the rate at which children grow, but numerous studies suggest that these children end up at the same height.
Studies of children treated two years or more with Ritalin or Dexedrine show a "decrease in weight velocity" on standard age-adjusted growth rate charts. In plain English, they don't gain weight as quickly. The effects are more pronounced with Dexedrine, presumably because it's longer-acting. Although researchers haven't identified exactly why this effect occurs, the most likely explanation is the drugs' effects on appetite.
Understandably, parents are more concerned about height than weight. Fortunately, most of the research has found minimal, if any, long-term effects on height from ADHD therapy. One study of sixty-five children found that initially they grew more slowly, but caught up during adolescence. By age eighteen, these patients had reached their predicted heights, based on their parents' heights. Other studies have confirmed these findings, showing that stimulants had only a mild and temporary effect on weight and "only rarely interfered with height acquisition."* And they have no impact on growth after puberty.
However, keep in mind that these studies look at group statistics, not individuals. It's possible that the effects may be more pronounced in some children and less so in others. That's why it's important that your child's growth be monitored regularly by your pediatrician. Most monitor height and weight from infancy onward against standard charts. These charts measure percentiles--for example, a child who falls in the fiftieth percentile for height and weight will be taller and heavier than 50 percent of children his age. It's not so important how quickly your child grows--this changes all the time--but whether this percentile score remains relatively steady. A change of a few points isn't significant, but if your child's height or weight percentile begins to drop noticeably, it's a reason to look more closely at whether the medication is affecting growth. Studies show that a drop in the weight percentile usually happens before declines in the height percentile, so it can give you an early warning.
Also, research suggests that the effects on height and weight may be more pronounced on larger children. So if your child tends toward the upper end of the charts, he or she may be at greater risk.
On the other hand, a differential of a few pounds in weight or a fraction of an inch in height will be less of a concern in a child who's well above the average norms to begin with.
*L. L. Greenhill et al. "Medication treatment strategies in the MTA studies: relevance to clinicians and researchers." Journal of the American Academy of Child and Adolescent Psychiatry 1996; 35:1304-13. This article describes the role of psychostimulant medication in the treatment of attention deficit hyperactivity disorder. Included are the drugs' putative mechanisms of action, pharmacology, toxicology, indications for their use, short-term and long-term actions, adverse effects, specific dosing regimens, therapeutic monitoring techniques, alternative medications, and drug interactions.
From The Attention Deficit Answer Book: The Best Medications and Parenting Strategies for Your Child by Alan Wachtel, M.D. Copyright ฉ 1998. Used by arrangement with Penguin Group (USA) Inc.
If you'd like to buy this book, visit amazon.com or click on the book cover.